Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS Grand Forks, ND

June 24, 20225 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 8:10 PM CDT for 5 counties in Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2022, 8:10 PM CDT (01:10 UTC)
Expired
Jun 24, 2022, 9:15 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Clearwater County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 1:40 PM CDTSevere Thunderstorm WatchSPC9 hr
Jun 24, 7:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:51 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 24, 7:51 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
751 PM CDT Fri Jun 24 2022

.UPDATE...
Issued at 734 PM CDT Fri Jun 24 2022

Well developed QLCS has finally propagated to the east from its
stationary position over the Devils Lake basin earlier this
afternoon. It has resulted in wind gusts measured up to 88 mph,
a few brief tornadoes mainly embedded within converging
boundaries, hail, and flooding. A displaced outflow boundary
trackable on radar is very apparent, of which will likely hold
dust which has a history of decreasing visibility under 1 mile bringing
its own impacts. This QLCS is still tapping into moist, very
unstable air mass to its south and east. And with sufficient
available shear, organized convection is expected to last through
the evening into Minnesota.

With this expectation, an additional Severe Thunderstorm Watch
has been issued for southern Valley into west- central and
northwest MN. This QLCS still holds potential for severe weather
including gusty winds over 70 mph, hail, and possibly some
embedded tornadoes as propagates to the east/southeast into this
evening. Flooding may also continue, however may not be as much of
a concern as before with heavy rainfall rates progressing quicker
than early in the afternoon.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Jun 24 2022

Convection will be the main headache for the period.

Southwesterly flow aloft will continue to bring some weak vorts
into the region this afternoon and tonight, but the main upper low
will be to our northwest until tomorrow. The warm front has lifted
into northeastern ND, with rich moisture and instability across
most of the CWA. Storms have been firing near the warm front
across northeastern ND and northwestern MN, with the somewhat
limited (25-35 kts) of deep layer shear, storms have been a bit
messy and only briefly organized. However, there continues to be
plenty of instability with updrafts firing, and severe threat will
remain through this evening.

Later on this evening, the surface low currently over central SD
and cold front over northwestern ND will push eastward into our
CWA. CAMs have the storms that have so far been pretty slow moving
along the warm front, accelerate and push eastward by midnight.
Think at this point the messy convection with sporadic hail
threat will become more of an organized MCS, with damaging winds
the main headache. Severe storms will push eastward out of our
region by tomorrow morning.

Impacts will be a lot less tomorrow as the main upper low moves
across southern Manitoba. Some showers and thunderstorms will be
continuing near the international border as we get some good lapse
rates with warm air at the surface and colder mid levels. However,
no severe storms are expected with this activity. Cold air
advection will bring drier and more stable air into the region,
along with temps back into the 60s and 70s along with blustery
northwest surface winds.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Jun 24 2022

Sunday through Tuesday...Northwesterly flow aloft for the early
part of the period, with cooler than average temperatures on
Sunday warming up for the start of the work week as the upper low
pulls away from the Northern Plains. Lingering showers along the
northern border as cold upper temps continue for a bit longer on
Sunday, then a bit of a break before the next reinforcing
shortwave Monday night/Tuesday morning.

Wednesday through Friday...Upper flow becomes more west to
southwesterly during this period, although predictability is
pretty low. There will be several weak shortwaves moving through,
but not much signal in the ensembles for any large variations
from climo. With low predictability and an active short term,
will keep the blended solution of periodic low precip chances and
near seasonal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 734 PM CDT Fri Jun 24 2022

Widespread thunderstorms continue across the area through 06 UTC,
including the potential for severe thunderstorms. Impacts are
likely around TAF sites, mainly from erratic gusty winds over
30kt, lightning, and decreased visibility from heavy rainfall and
blowing dust.

After convection, there is the expectation for low level moisture
to contribute to MVFR CIGs at some sites. Gusty winds are also expected
tomorrow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...JR
LONG TERM...JR
AVIATION...CJ
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 6:47 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     7 N EAST GRAND FORKS    48.03N 97.02W
06/24/2022  M88 MPH          Polk               MN   MESONET

            PEAK WIND MEASSURED AT A PERSONAL WEATHER STATION.

&&

GREGORY.GUST
Local storm report, Jun 24, 7:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FUNNEL CLOUD     3 NW SHEYENNE           47.86N 99.16W
06/24/2022                   Benson             ND   STORM CHASER

            VIDEO WITH PERSISTENT WALL CLOUD AND FUNNEL, LOCATED TO
            NORTHWEST OF SHEYENNE. SPOTTER LOCATED NEAR SHEYENNE.

&&

GREGORY.GUST
Local storm report, Jun 24, 7:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     2 NE PEKIN              47.81N 98.30W
06/24/2022  M54.00 MPH       Nelson             ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GREGORY.GUST
Local storm report, Jun 24, 8:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 WNW LARIMORE          47.94N 97.73W
06/24/2022  E1.75 INCH       Grand Forks        ND   PUBLIC

            IN AND OUT OF QUARTER TO GOLF BALL SIZED HAIL DRIVING ON
            HIGHWAY 2.

&&

GREGORY.GUST
Local storm report, Jun 24, 8:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     6 SW WARREN             48.13N 96.86W
06/24/2022  M54 MPH          Polk               MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.

&&

GREGORY.GUST
Special weather statement, Jun 24, 8:09 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
809 PM CDT Fri Jun 24 2022

MNZ002-003-022-023-027>030-NDZ039-053-250145-
West Becker MN-East Becker MN-Mahnomen MN-Clay MN-
South Clearwater MN-Norman MN-Wilkin MN-West Otter Tail MN-
Richland ND-Cass ND-
809 PM CDT Fri Jun 24 2022

...Strong thunderstorms will impact portions of Clay, eastern Norman,
northwestern Otter Tail, northwestern Wilkin, Mahnomen, western
Becker, southwestern Clearwater, southeastern Cass and north central
Richland Counties through 845 PM CDT...

At 808 PM CDT, Doppler radar was tracking a gust front assocaited
with strong thunderstorms along a line extending from near Gary to
near Kragnes to Chaffee. The gusty winds will be ahead of
the rain along the gust front. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Gary, Ranum and Oakport around 810 PM CDT.
  Waukon and Averill around 815 PM CDT.
  Glyndon, Faith and Durbin around 820 PM CDT.
  Mahnomen around 825 PM CDT.
  Muskoda and Davenport around 830 PM CDT.

Other locations impacted by these storms include Moorhead Airport,
Casselton Airport and West Argusville.

This includes the following highways...
 Interstate 29 between mile markers 42 and 79.
 Interstate 94 in North Dakota between mile markers 323 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and southeastern North Dakota. A Severe
Thunderstorm Watch also remains in effect until 300 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

&&

LAT...LON 4667 9598 4650 9705 4686 9743 4713 9679
      4750 9629 4750 9620 4722 9540
TIME...MOT...LOC 0108Z 302DEG 33KT 4739 9621 4697 9667 4679 9735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:07 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFWalsh53 min
Jun 24, 7:08 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson40 min
Jun 24, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Grand Forks, Steele, Traill64 min
Jun 24, 7:22 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele38 min
Jun 24, 7:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh42 min
Jun 24, 8:09 PM CDTSpecial Weather StatementFGFCass36 min
Jun 24, 8:24 PM CDTSpecial Weather StatementFGFTraill36 min
Jun 24, 8:36 PM CDTSevere Thunderstorm WarningFGFCass, Richland, Traill54 min
Jun 24, 9:24 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Richland66 min
Jun 24, 9:38 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent52 min
Jun 24, 9:54 PM CDTAreal Flood AdvisoryFGFCass6 hr
Jun 24, 10:26 PM CDTSpecial Weather StatementFGFRichland34 min
Jun 24, 11:02 PM CDTSevere Thunderstorm WarningFGFRichland58 min
Jun 24, 7:32 PM CDTTornado WarningFGFKittson, Marshall, Roseau43 min
Jun 24, 7:53 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFKittson, Marshall, Pennington, Polk, Red Lake, Roseau67 min
Jun 24, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Hubbard, Mahnomen, Marshall, Pennington and 2 more62 min
Jun 24, 8:52 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake38 min
Jun 24, 9:00 PM CDTTornado WarningFGFMahnomen, Polk32 min
Jun 24, 9:25 PM CDTTornado WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington50 min
Jun 24, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Roseau56 min
Jun 24, 9:38 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Hubbard, Mahnomen67 min
Jun 24, 9:55 PM CDTTornado WarningFGFBecker, Hubbard, Otter Tail, Wadena50 min
Jun 24, 10:03 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena57 min
Jun 24, 10:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Lake of the Woods, Roseau34 min
Jun 24, 10:29 PM CDTTornado Warning Tornado observedFGFBecker, Hubbard, Otter Tail, Wadena46 min
Jun 24, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Hubbard36 min
Jun 24, 10:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena46 min
Jun 24, 11:30 PM CDTSevere Thunderstorm WarningFGFBecker, Grant, Otter Tail, Wadena60 min
Jun 24, 11:43 PM CDTFlash Flood WarningFGFOtter Tail5 hr
Jun 25, 9:51 AM CDTRiver Flood WarningFGFPolk35 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.